Alert archive / North Dakota / Tornado Warnings in 2020
Tornado Warning 16, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jul 10, 2020, 8:08 PM CDT for Emmons County, McIntosh County, North Dakota. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2020, 8:08 PM CDT (01:08 UTC)
- Expired
- Jul 10, 2020, 8:25 PM CDT
- In force
- 17 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Emmons County, ND, McIntosh County, ND
The radar
The Bismarck radar (KBIS), 107 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 2:08 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 678 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1585 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
720
WFUS53 KBIS 110108
TORBIS
NDC029-051-110145-
/O.NEW.KBIS.TO.W.0016.200711T0108Z-200711T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
808 PM CDT Fri Jul 10 2020
The National Weather Service in Bismarck has issued a
* Tornado Warning for...
Southwestern McIntosh County in southeastern North Dakota...
Southeastern Emmons County in south central North Dakota...
* Until 845 PM CDT.
* At 807 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Hague, or 17 miles southeast of Linton, moving
east at 35 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Zeeland around 825 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4599 10006 4615 10003 4605 9961 4594 9968
4594 9997
TIME...MOT...LOC 0107Z 291DEG 32KT 4607 10001
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
ABELING2 follow-up statements
040
WWUS53 KBIS 110119
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
819 PM CDT Fri Jul 10 2020
NDC029-051-110145-
/O.CON.KBIS.TO.W.0016.000000T0000Z-200711T0145Z/
McIntosh ND-Emmons ND-
819 PM CDT Fri Jul 10 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
SOUTHWESTERN MCINTOSH AND SOUTHEASTERN EMMONS COUNTIES...
At 819 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hague, or 22 miles southeast of Linton, moving east
at 35 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Zeeland around 825 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4596 10001 4613 9996 4605 9961 4594 9968
4594 9997
TIME...MOT...LOC 0119Z 291DEG 32KT 4604 9990
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
ABELING365
WWUS53 KBIS 110125 RRA
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
825 PM CDT Fri Jul 10 2020
NDC029-051-110135-
/O.CAN.KBIS.TO.W.0016.000000T0000Z-200711T0145Z/
McIntosh ND-Emmons ND-
825 PM CDT Fri Jul 10 2020
...THE TORNADO WARNING FOR SOUTHWESTERN MCINTOSH AND SOUTHEASTERN
EMMONS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southeastern North Dakota.
LAT...LON 4596 10001 4613 9996 4605 9961 4594 9968
4594 9997
TIME...MOT...LOC 0121Z 291DEG 32KT 4602 9982
$$
ABELINGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 10, 7:20 PM CDT, 48 minutes earlier.
Area forecast discussion, Jul 10, 7:20 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 720 PM CDT Fri Jul 10 2020 .UPDATE... Issued at 720 PM CDT Fri Jul 10 2020 Quick update to add Logan and McIntosh counties to the severe thunderstorm watch. UPDATE Issued at 559 PM CDT Fri Jul 10 2020 Severe thunderstorm watch number 352 remains valid with this product issuance. Storms continue to flare up across eastern Montana and the western Dakotas ahead of a potent mid level S/WV now over northeast Montana, projected to slowly push across northern North Dakota tonight. Main update with this product issuance was to speed up the eastward progression of showers/storms a bit with current activity moving east faster. Sky cover was also increased with a BKN-OVC anvil shield across the area. Other updates were minor and based mainly on latest obs and trends. && .SHORT TERM...(This evening and tonight) Issued at 145 PM CDT Fri Jul 10 2020 Thunderstorms, some severe, are expected to move into western North Dakota this afternoon and progress into the central later this evening. The greatest chances for very large hail and damaging wind gusts will be in the southwest to south-central, however there is still a severe storm threat as a front moves through the northwest this evening. A Severe Thunderstorm Watch has been issued for western and much of central North Dakota to cover these threats. At 19Z, a frontal boundary was placed north-south across far eastern Montana with convection developing along in in southeast Montana. Surface dew points in southwest North Dakota have been slowly creeping up early this afternoon, currently in the low 60s at several ASOS/NDAWN reporting sites. Beneath very steep mid- level lapse rates of 8+ C/km advecting into the southwest, MLCAPE values in the 2000-3000 J/kg range are forecast to develop. Strong, line- orthogonal, shear vectors of 45-55 kts will combine with a slowly uncapping atmosphere to provide a parameter space for very large hail and damaging wind gusts. However there could be a competing factor for the eastward progression of the severe threat in the marginal boundary layer dew points currently present. Forecast soundings indicated a capping inversion that would require richer moisture advection to overcome. Upstream dew points in north-central South Dakota (MBG/PIR) have risen into the mid 60s, which may be enough to sustain a severe threat into the south-central later this evening as moisture continues to push north. A second uncertainty in this event lies in storm mode, especially now with initial convection moving through southeast Montana. If thunderstorms moving across the western border can remain discrete, the primary threat will be for very large hail and locally damaging wind gusts. Then downstream, given the eastward progression of the initiating boundary and unidirectional hodographs suggesting splitting and interacting storms...upscale growth into more of an organized wind threat may be possible, more likely in the south- central portions of the state. Further north, in the northwest portions of the state, instability decreases but is still adequate combined with the strong shear for possible severe storms this evening. .LONG TERM...(Saturday through Friday) Issued at 145 PM CDT Fri Jul 10 2020 Near daily chances for showers and thunderstorms highlight the long term forecast through much of next week. By Saturday morning, the surface front should have passed through the James River Valley and Turtle Mountains as the upper level low begins to shift to the southeast. Showers and possibly low-topped thunderstorms may linger in the Turtle Mountains and JRV areas through a portion of the day with a maintenance of moderately steep low level lapse rates amid cold air advection aloft. Highs should be relatively cool, in the upper 70s to low 80s. Ridge builds over the Northern Plains on Sunday as a larger scale trough approaches from the west. Temperatures warm into the 80s with low 90s in the southwest. A cold front should arrive in the west Sunday evening. While strong deep layer shear and steep mid-level lapse rates will be present, boundary moisture return will likely be lacking for widespread surface based convection. Forecast soundings show a capping inversion which seems likely given the thermal ridge in place as well. However there may be a couple windows for stronger convection, first in the far southwest where boundary layer moisture could be adequate for overcoming the cap in the early evening. The second question will be strength of convection as it moves east overnight. 12Z GFS/NAM indicate a LLJ may sustain an elevated inflow layer amid steep mid-level lapse rates and around 50 kts of deep layer shear. If the LLJ can provide enough low-mid level theta-e advection, strong to possibly severe thunderstorms may be possible late Sunday night and early Monday morning. Then frontal boundary should be pushing east through Monday as a stronger mid-level shortwave approaches. Boundary layer moisture increases across the central and east with strong deep layer shear in place. Severe potential Monday afternoon/evening will depend on daytime heating as convection may still be ongoing from earlier in the morning. Precipitation chances after Monday become less clear as the 00Z/12Z global model set continue to advertise a broad cyclonic trough over Canada with differences in how the ECMWF/GFS handle the circulation amplitude and frontal intrusions. While there are at least some areas of slight chance PoPs in the blended forecast daily through the week, they will depend on subtle wave timings that are difficult to resolve at this point. This cyclonic flow should keep highs mostly in the upper 70s to 80s each day. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 559 PM CDT Fri Jul 10 2020 Thunderstorms will impact western and central terminals this evening. Some storms may be severe. Main aviation threats will be very large hail, strong wind gusts, and a period of IFR or lower visibilities in heavier storm activity. Conditions will improve west and central overnight, with lingering clouds and precipitation across the east on Saturday. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...NH SHORT TERM...AE LONG TERM...AE AVIATION...NH
Hazardous weather outlook, Jul 10, 6:13 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 613 PM CDT Fri Jul 10 2020 NDZ031>034-040>046-112315- Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman- Adams-Sioux-Emmons- 613 PM CDT Fri Jul 10 2020 /513 PM MDT Fri Jul 10 2020/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...Tonight Thunderstorms are likely this evening. Some storms could be severe with hail up to two inches in diameter and damaging wind gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to NWS Bismarck by calling 1-800-247-0212, relaying reports through law enforcement, or by reaching out via social media. NDZ001>003-009>011-017>021-035-036-047-050-112315- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Mercer-Oliver-McLean-Burleigh-Kidder-Logan-McIntosh- 613 PM CDT Fri Jul 10 2020 /513 PM MDT Fri Jul 10 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Thunderstorms are expected this evening. Some storms could be severe with winds up to 70 mph and half dollar sized hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to NWS Bismarck by calling 1-800-247-0212, relaying reports through law enforcement, or by reaching out via social media. NDZ004-005-012-013-022-023-025-037-048-051-112315- Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Stutsman- La Moure-Dickey- 613 PM CDT Fri Jul 10 2020 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Thunderstorms are possible tonight. The threat for severe weather is low at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 10, 7:00 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
700 PM CDT Fri Jul 10 2020
NDZ001-009-110045-
Divide ND-Williams ND-
700 PM CDT Fri Jul 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILLIAMS AND DIVIDE
COUNTIES UNTIL 745 PM CDT...
At 700 PM CDT, strong thunderstorms were located along a line
extending from 9 miles northwest of Westby to 8 miles northwest of
Grenora to 15 miles west of Bonetrail. Movement was east at 40 mph.
Penny size hail and wind gusts to 55 mph will be possible with these
storms.
Locations impacted include...
Grenora, Westby, Alamo, Fortuna, Alkabo, Writing Rock State
Historical Site, Bonetrail, Ambrose, Zahl, Appam, Hanks and Blacktail
Lake.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern North Dakota.
LAT...LON 4900 10343 4885 10331 4836 10348 4830 10405
4900 10405
TIME...MOT...LOC 0000Z 254DEG 34KT 4894 10423 4872 10404 4836 10416
HOLLANLocal storm report, Jul 10, 7:23 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
723 PM CDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HAIL BELFIELD 46.88N 103.20W
07/10/2020 E1.00 INCH STARK ND PUBLIC
RELAYED VIA BROADCAST MEDIA.
&&
AESpecial weather statement, Jul 10, 7:38 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Bismarck ND
638 PM MDT Fri Jul 10 2020
NDZ043-110115-
Bowman ND-
638 PM MDT Fri Jul 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOWMAN COUNTY UNTIL 715
PM MDT...
At 638 PM MDT, a strong thunderstorm was located near Bowman, moving
east at 40 mph.
Penny size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Bowman, Scranton, Griffin, Gascoyne and Buffalo Springs.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern North Dakota.
LAT...LON 4605 10366 4623 10361 4624 10300 4598 10299
4595 10300
TIME...MOT...LOC 0038Z 280DEG 33KT 4612 10342
HOLLANSpecial weather statement, Jul 10, 7:41 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Bismarck ND
641 PM MDT Fri Jul 10 2020
NDZ033-110115-
Stark ND-
641 PM MDT Fri Jul 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STARK COUNTY UNTIL 715 PM
MDT...
At 640 PM MDT, a strong thunderstorm was located near South Heart, or
8 miles southwest of Dickinson, moving east at 50 mph.
Penny size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Dickinson, South Heart, Gladstone and Dickinson Regional Airport.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern North Dakota.
LAT...LON 4684 10312 4698 10263 4698 10253 4677 10254
4673 10308
TIME...MOT...LOC 0040Z 254DEG 42KT 4681 10294
HOLLANSpecial weather statement, Jul 10, 7:45 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Bismarck ND
745 PM CDT Fri Jul 10 2020
NDZ009-110130-
Williams ND-
745 PM CDT Fri Jul 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILLIAMS COUNTY
UNTIL 830 PM CDT...
At 744 PM CDT, a strong thunderstorm was located 7 miles northeast of
Bonetrail, or 21 miles north of Williston, moving east at 30 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Alamo, Bonetrail, Zahl, Appam, Hanks, Corinth, and Blacktail Lake.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern North Dakota.
LAT...LON 4863 10385 4864 10378 4863 10330 4830 10330
4829 10387
TIME...MOT...LOC 0044Z 248DEG 24KT 4847 10368
HOLLANLocal storm report, Jul 10, 7:47 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
747 PM CDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL 1 W BELFIELD 46.89N 103.21W
07/10/2020 E1.50 INCH STARK ND PUBLIC
RELAYED VIA BROADCAST MEDIA.
&&
AEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 7:00 PM CDT | Special Weather Statement | BIS | Divide | 45 min |
| Jul 10, 7:11 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 49 min |
| Jul 10, 7:38 PM CDT | Special Weather Statement | BIS | Bowman | 37 min |
| Jul 10, 7:41 PM CDT | Special Weather Statement | BIS | Stark | 34 min |
| Jul 10, 7:45 PM CDT | Special Weather Statement | BIS | Williams | 45 min |
| Jul 10, 7:59 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan, McIntosh | 49 min |
| Jul 10, 8:13 PM CDT | Severe Thunderstorm Warning | BIS | Bowman | 29 min |
| Jul 10, 8:53 PM CDT | Special Weather Statement | BIS | Mountrail | 37 min |
| Jul 10, 9:39 PM CDT | Special Weather Statement | BIS | Mountrail | 36 min |
| Jul 10, 10:37 PM CDT | Special Weather Statement | BIS | Renville | 23 min |
Nearby
Tornado Warnings in North Dakota, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.